Board Review: Dermatology
A 50 yo female with a history of gout and seizures presents to the ED with malaise. On exam you notice an erythematous, confluent, macular rash seen below as well as significant facial edema. Lymphadenopathy is present. VS are as follows: T 100.F HR 105 BP 150/85 SpO2 99% RR 18. Lab results reveal eosinophilia and elevated LFTs. She mentions that she started a new medication about 6 weeks ago but cannot recall the name. What is at the top of your differential?
Answer: C. This patient’s history (malaise and possible exposure to allopurinol/antiepileptics), exam (febrile with rash and lymphadenopathy), and laboratory findings (eosinophilia and elevated LFTs) are concerning for DRESS, or drug reaction with eosinophilia and systemic symptoms. This typically occurs 2-6 weeks after initiation of a drug and can include erythema >50% of total BSA. Organ involvement usually targets liver, renal, or pulmonary symptoms. Treatment is largely supportive after withdrawal of the offending agent. Of note, viral reactivation can occur with DRESS, so consider testing for EBV, CMV, and HHV.